Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 259, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2014, 4:34 AM CDT for Adair County, Madison County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 4:34 AM CDT (09:34 UTC)
- Expired
- Aug 20, 2014, 5:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Adair County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
760 WUUS53 KDMX 200934 SVRDMX IAC001-121-201015- /O.NEW.KDMX.SV.W.0259.140820T0934Z-140820T1015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 434 AM CDT WED AUG 20 2014 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA... SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA... * UNTIL 515 AM CDT * AT 434 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF GREENFIELD...MOVING EAST AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... WINTERSET...ST. CHARLES...TRURO...ORIENT...PATTERSON...EAST PERU AND MACKSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4116 9441 4129 9441 4137 9381 4116 9382 TIME...MOT...LOC 0934Z 267DEG 25KT 4124 9427 HAIL...1.25IN WIND...<50MPH $$ LEE
2 follow-up statements
018 WWUS53 KDMX 200951 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 451 AM CDT WED AUG 20 2014 IAC001-121-201015- /O.CON.KDMX.SV.W.0259.000000T0000Z-140820T1015Z/ MADISON IA-ADAIR IA- 451 AM CDT WED AUG 20 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR SOUTHWESTERN MADISON AND SOUTHEASTERN ADAIR COUNTIES... AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF GREEN VALLEY LAKE...OR 12 MILES NORTHEAST OF CRESTON...MOVING SOUTHEAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WINTERSET...ORIENT AND MACKSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4116 9441 4129 9441 4134 9401 4116 9391 TIME...MOT...LOC 0951Z 295DEG 23KT 4119 9420 HAIL...1.25IN WIND...<50MPH $$ LEE
689
WWUS53 KDMX 201011
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT WED AUG 20 2014
IAC001-121-201021-
/O.EXP.KDMX.SV.W.0259.000000T0000Z-140820T1015Z/
MADISON IA-ADAIR IA-
511 AM CDT WED AUG 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN ADAIR COUNTIES WILL EXPIRE AT 515 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4116 9441 4129 9441 4134 9401 4116 9391
TIME...MOT...LOC 1009Z 267DEG 25KT 4119 9420
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:09 AM CDT, 25 minutes earlier.
Area forecast discussion, Aug 20, 4:09 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 409 AM CDT WED AUG 20 2014 .SHORT TERM /TODAY/... ISSUED AT 405 AM CDT WED AUG 20 2014 AS ANTICIPATED ELEVATED THUNDERSTORMS HAVE FORMED IN A BROKEN BAND ACROSS SOUTHERN/SOUTHWESTERN IOWA EARLY THIS MORNING...ALONG THE NOSE OF THE VEERING LOW LEVEL JET AND WITHIN A REGION OF THETA E ADVECTION ALOFT. A FEW STORMS WILL LIKELY PRODUCE SOME HAIL BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED. THIS ACTIVITY WILL PERSIST FOR THE NEXT SEVERAL HOURS AS IT SLOWLY DRIFTS NORTHEAST TOWARD CENTRAL IOWA...THEN GRADUALLY FADE LATER THIS MORNING WITH MOSTLY DRY CONDITIONS ANTICIPATED BY THE AFTERNOON. CONCURRENTLY...AN EFFECTIVE WARM FRONT IN THE FORM OF A SURGE OF WARMER AND MORE MOIST AIR WILL MOVE IN FROM THE SOUTHWEST TODAY...RESULTING IN SULTRY CONDITIONS ACROSS MUCH OF OUR AREA BY LATER TODAY. HEAT INDEX VALUES WILL TOP OUT NEAR 100 DEGREES FROM AROUND THE I-80 CORRIDOR SOUTHWARD THUS NO ADVISORY IS WARRANTED AT THIS TIME. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 405 AM CDT WED AUG 20 2014 PRECIP TRENDS WILL BE THE PRIMARY FORECAST CONCERN RIGHT ON INTO NEXT WEEK...BUT UNFORTUNATELY DETAILS WILL BE HARD TO COME BY. GENERAL PATTERN CHANGES LITTLE WITH PERSISTENT WRN CONUS TROUGH/ERN RIDGE SCENARIO AS PNA INDEX CONTINUES TO LOWER. THIS LEAVES IA IN PROLONGED SW FLOW ALOFT WITH SURFACE FEATURES REACHING THE STATE LATER THIS WEEK AND MOVING LITTLE INTO NEXT WEEK. CONVECTION FOR THE NEXT FEW DAYS WILL MAINLY BE NOCTURNAL WITH LITTLE CONVERGENCE OR LARGER SCALE FORCING. WARM/THETA-E ADVECTION SURGE WILL PUSH THROUGH TONIGHT WITH WEAKER THERMODYNAMIC FORCING THU NIGHT. WITH BAROCLINIC ZONE ADVANCING NE...THIS WILL LEAVE IA IN A VERY WARM AND HUMID AIRMASS WITH HIGHS IN THE UPPER 80S/LOWER 90S. PEAK HEAT INDICES WILL BE PUSHING ADVISORY CRITERIA...JUST OVER 100F...BUT NOT QUITE THERE SO WILL CONTINUE MENTION IN THE HWO. BY THE WEEKEND AND EARLY NEXT WEEK SURFACE BOUNDARY SHOULD ADVANCE MORE SOUTH AND EAST INCREASING THE POTENTIAL FOR PEAK HEATING/SURFACE BASED CONVECTION. SURFACE FEATURES SHOULD LINGER THROUGH THE END OF THE VALID PERIOD WITH A PROLONGED MENTION OF POPS. BETTER SYNOPTIC FORCING WITH WRN TROUGH FINALLY ADVANCES FAR ENOUGH EAST TO INCREASE POPS AND PRECIP COVERAGE BY TUE...BUT BEST SENSIBLE WEATHER REFLECTION SEEMS JUST BEYOND THE CURRENT VALID PERIOD TUE NIGHT INTO WED. THE AIRMASS WILL BE FAVORABLE FOR LOCALLY HEAVY RAINS THROUGH THE ENTIRE PERIOD WITH QUITE FAVORABLE ELEVATED K INDICES...WARM CLOUD DEPTHS AND PWS. HAVE STARTED WITH HEAVY RAIN MENTION NORTH TONIGHT...BUT ADDITIONAL WORDING MAY NEED TO BE ADDED WITH LATER PACKAGES. NE HALF OF THE FORECAST AREA REMAINS QUITE DRY...SO NO HEADLINES FOR NOW UNTIL CONFIDENCE OF HEAVY RAIN LOCATIONS AND MORE FAVORABLE ANTECEDENT MOISTURE CONDITIONS BECOME BETTER PHASED. SEVERE POTENTIAL WILL REMAIN ELEVATED AS WELL DUE TO THE DEGREE OF INSTABILITY AND AT LEAST MARGINAL EFFECT SHEAR...BUT THERE DOES NOT APPEAR TO BE ANY PARTICULAR PERIOD TO FOCUS ON BESIDE MARGINAL INCREASE FROM THE WEEKEND ON DUE TO BOUNDARY INTERACTIONS. WILL KEEP BROAD MENTION OF BOTH THREATS GOING IN THE HWO. && .AVIATION...20/06Z ISSUED AT 1134 PM CDT TUE AUG 19 2014 BOUNDARY WILL LIFT ACROSS IOWA THROUGH WEDNESDAY...THIS WILL BRING CHANCES FOR SHRA/TSRA TO SITES...PRIMARILY SOUTHERN SITES THROUGHOUT THE PERIOD. BEST CHANCES WILL COME BEFORE 12Z...BEFORE DECREASING. HAVE INCLUDED VC MENTION AT KFOD/KDSM/KOTM. NORTHERN SITES WILL LIKELY SEE BR/FG NEAR 12Z GIVEN AMPLE LOW LEVEL MOISTURE. MVFR...IFR OR LOWER CEILINGS AND VISIBILITIES WILL BE POSSIBLE AT TIMES AT SITES THROUGH 12Z BEFORE IMPROVING QUICKLY AFTER 12Z. WINDS WILL BECOME SOUTHERLY AND CONDITIONS WILL REMAIN VFR THROUGH REMAINDER OF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LEE LONG TERM...SMALL AVIATION...AWB
Hazardous weather outlook, Aug 19, 3:27 PM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT TUE AUG 19 2014 IAZ004>007-015>017-023>028-035>039-049-050-062-202030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK- 327 PM CDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT AREAS OF FOG ARE LIKELY TO DEVELOP TONIGHT. THE FOG MAY BECOME LOCALLY DENSE WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODIC THUNDERSTORMS ARE ANTICIPATED WEDNESDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. THE PROBABILITY OF SEVERE WEATHER IS LOW...HOWEVER THE BEST CHANCES WILL BE WEDNESDAY NIGHT AND AGAIN OVER THE WEEKEND. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH AN OF THE THUNDERSTORMS. HEAT INDICES WILL RISE INTO THE LOW TO MID 90S TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ033-034-044>048-057>061-070>075-081>086-092>097-202030- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 327 PM CDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT TONIGHT. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE. LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODIC THUNDERSTORMS ARE ANTICIPATED WEDNESDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. THE PROBABILITY OF SEVERE WEATHER IS LOW...HOWERVER THE BEST CHANCES WILL BE WEDNESDAY NIGHT AND AGAIN OVER THE WEEKEND. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH AN OF THE THUNDERSTORMS. HEAT INDICES WILL RISE INTO THE UPPER 90S TO JUST OVER 100 DEGREES TUESDAY...WEDNESDAY...AND THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 20, 3:35 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 AM CDT WED AUG 20 2014 IAZ057>059-070>072-082-083-201000- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-UNION-CLARKE- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM... CRESTON...OSCEOLA 335 AM CDT WED AUG 20 2014 ...SCATTERED THUNDERSTORMS PRODUCING HEAVY RAIN AND HAIL... SCATTERED THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING AND WILL PERSIST THROUGH SUNRISE. A FEW OF THESE STORMS WILL PRODUCE PENNY TO NICKEL SIZED HAIL...ALONG WITH LOCALLY HEAVY RAIN THAT COULD RESULT IN PONDING OF WATER AND MINOR FLOODING OF LOW LYING AREAS. LEE
Local storm report, Aug 20, 4:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT WED AUG 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL DE SOTO 41.53N 94.01W
08/20/2014 E1.25 INCH DALLAS IA PUBLIC
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:59 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 31 min |
| Aug 20, 6:10 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.